New York, 2014

Flash Flooding in New York, July 28, 2014

July 28, 2014 · NWS BGM · 7 events in 2 counties and zones

An unusually strong low pressure system, for late July, descended from the Upper Great Lakes region across central New York. During the evening between July 27th and 28th, thunderstorm clusters formed in an excessively moist airmass ahead of a warm frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An unusually strong low pressure system, for late July, descended from the Upper Great Lakes region across central New York. During the evening between July 27th and 28th, thunderstorm clusters formed in an excessively moist airmass ahead of a warm frontal boundary. These storms resulted in periods of torrential rainfall with local totals in excess of 3 inches in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 12:45 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 28, 12:45 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 AM EDT MON JUL 28 2014

.SYNOPSIS...
A STORM SYSTEM WILL SLIDE ACROSS WESTERN NY TONIGHT, BRINGING
AN AREA OF THUNDERSTORMS INTO NY AND PA. SOME OF THE THUNDERSTORMS
WILL PRODUCE HEAVY RAINFALL AND GUSTY WINDS. MUCH COOLER WEATHER
WILL FOLLOW FOR THE START OF THE NEW WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1045 PM EDT UPDATE...
DECIDED THE THREAT FOR SEVERE WEATHER HAS DECREASED ENOUGH TO
CANCEL THE SEVERE THUNDERSTORM WATCH. JUST LIGHT TO MODERATE
SHOWERS MOVING THROUGH THE CWA. LOCALIZED FLASH FLOODING MAY BE A
PROBLEM EARLY MONDAY MORNING. WILL CONTINUE TO MONITOR THE
SITUATION.

TEMPS TONIGHT WILL FALL INTO THE LOW 60S AND EXPECT MOSTLY CLOUDY
TO PREVAIL. ADDITIONAL SHOWERS ARE POSSIBLE TONIGHT.

930 PM EDT UPDATE...
SHOWERS AND THUNDERSTORMS ARE SLOWLY BUT SURELY MOVING INTO THE
CWA THIS EVENING AND EXPECT SHOWERS TO DEVELOP OVER MUCH OF THE CWA.
BELIEVE THE BULK OF THE SEVERE WEATHER THREAT IS OVER FOR TONIGHT
BUT WILL LET THE SEVERE WATCH RIDE AS THERE IS STILL A SMALL
CHANCE SOMETHING MAY BECOME SEVERE. IT DOES APPEAR THE MAIN THREAT
NOW MAY BE LOCALIZED FLASH FLOODING. PWAT VALUES ARE INCREASING
OVER THE REGION AND ARE CURRENTLY AROUND 1.3 INCHES AND EXPECT
THEM TO RISE TO AROUND 1.5 INCHES OVERNIGHT. SHOWERS THAT MOVED
OVER CTP CWA HAVE PRODUCED HEAVY RAINFALL AND THESE STORMS ARE
STILL PRODUCING HEAVY RAINFALL. EXPECT THIS TREND TO CONTINUE OVER
OUR CWA TONIGHT AS THESE SHOWERS MOVE INTO OUR CWA. WE HAVE
DECIDED TO NOT ISSUE AS FLASH FLOOD WATCH. THERE ARE STILL
UNCERTAINTIES ON WHERE THE HEAVY RAINFALL WILL DEVELOP. WE WILL
CLOSELY MONITOR THE SITUATION.

PREVIOUS UPDATE...
630 PM EDT UPDATE...
     SEVERE THUNDERSTORM WATCH 449 HAS BEEN ISSUED FOR PORTIONS OF
NORTHEAST PENNSYLVANIA THROUGH 2 AM EDT MONDAY...

AS THE UPPER LVL WAVE APPROACHES THE AREA THE SHEAR OVR THE REGION
INCREASES. AS THE SHEAR IMPROVES OVER THE REGION THE CHANCE FOR
STORMS TO BECOME SEVERE INCREASES AS WELL. WE MISSED THE WINDOW
FOR SEVERE EARLY THIS EVENING BUT THE CHANCE FOR SEVERE
THUNDERSTORMS WILL INCREASE THROUGH THE LATE EVENING HOURS. MUCAPE
IS THE HIGHEST OVER THE FAR SE PORTIONS OF THE CWA... AND EVEN
THOUGH IT IS NOT AS HIGH AS IT WAS THIS AFTERNOON... WILL SUSTAIN
THUNDERSTORM DEVELOPMENT. LOW LVL LAPSE RATES ARE FAIRLY STEEP OVER THIS
REGION AS WELL. DUE TO ENVIRONMENTAL CONDITIONS MENTIONED ABOVE...
THUNDERSTORMS MAY BECOME SEVERE OVER NORTHEAST PENNSYLVANIA
THROUGH THE EARLY MORNING HOURS ON MONDAY. THE MAIN THREAT WILL BE
STRONG WINDS AS THE SHEAR INCREASES AND HEAVY RAINFALL.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
WATER VAPOR IMAGERY SHOWS AN UNSEASONABLY VIGOROUS UPPER LEVEL
LOW RAPIDLY MOVING SOUTHEASTWARD INTO NORTHERN MINN AT THIS TIME.
THIS FEATURE WILL CONTINUE TO DROP SOUTHEASTWARD TODAY AND REACH
OHIO BY 03Z MONDAY AND OPEN UP INTO A TROUGH. THIS FEATURE WILL
PROVIDE THE UPPER LEVEL SUPPORT TO FIRE CONVECTION. THE WAVE WILL
WORK ON SIGNIFICANT INSTABILITY OVER THE LWR OHIO VALLEY TO CNTRL
APPLCNS THIS AFTERNOON AND HENCE SPC/S MODERATE RISK FOR SEVERE
WEATHER DOWN THERE. AS THIS UPPER LEVEL WAVE BEGINS TO TRACK E
INTO PA BTWN 3 AND 6Z...THE INSTABILITY WILL BE WEAKER BUT STILL,
GIVEN THE UPPER LEVEL SUPPORT, AND MIXED LAYER CAPES STILL BETWEEN
1000 AND 2000 J/KG IN NE PA AND SC NY...I THINK THERE WILL BE A
BAND OF STRONG TO SEVERE THUNDERSTORMS WORKING NORTHEAST FROM C PA
INTO NE PA AND EVENTUALLY SC NY BEFORE IT WEAKENS AND STRATIFORM
OUT IN C NY BY 6Z. STILL CONCUR WITH SPC SLGHT RISK...ESPECIALLY
FROM SC NY TO NE PA IN THE WFO BGM FORECAST AREA. FARTHER N...BY
THE TIME THE INFLUENCE OF THIS WAVE REACHES NC NY...INSTABILITY
WILL BE LESS AND THE SHEAR WON/T BE AS STRONG. BUT IN ANY EVENT
WILL CONT TO MENTION CHC FOR SVR THUNDERSTORMS IN HWO MAINLY SUN
EVENING AND NOT TAKE NC NY OUT JUST YET.

THEN BETWEEN 6Z-12Z MON THINGS GET INTERESTING. DUE TO THE DIGGING
UPPER LEVEL TROF AND CONVECTION...ALL SYNOPTIC MODELS INDICATE
THAT A LOW-LEVEL CYCLONE WILL DEVELOP FROM NW PA TO NJ. BY 12Z THE
4 MAIN SYNOPTIC MODELS...EURO...CMC...NAM AND GFS ALL DIFFER IN
THE TIMING OF THE SFC LO. THE EURO IS SLOWEST IN BRINGING IT TO SE
NY BY 18Z MON...WITH THE GFS THE FASTEST HAVING THE SFC LO OVER
NH AT THIS TIME. THE OTHER TWO MODELS ARE IN BETWEEN.

IN ANY EVENT...THE DEVELOPMENT OF THIS LOW-LEVEL CYCLONE WILL PUT
A DEFORMATION ZONE WITH SIGNIFICANT FGEN FORCING ON THE NW SIDE OF
IT...WHICH AS PER NAM...GFS...AND CMC HAS A SWATH OF HEAVY RAIN
FOR PORTIONS OF C NY AND NRN PA BTWN 6Z AND 18Z MONDAY. THE EURO
IS FARTHER W WITH THIS AXIS OF HEAVIER PRECIP. THE INTERESTING
ASPECT OF THIS THAT THERE IS A SLOPED LAYER OF FGEN FORCING ON THE
NW SIDE OF THE LOW WITH CONVECTIVE INSTABILITY ALOFT. THIS COULD
MEAN THAT AS THE BAND OF POTENTIALLY STRONG TO SEVERE STORMS THAT WORKS
NORTHEAST ACR NE PA AND SC NY...SLOWS DOWN AND EVENTUALLY BECOMES
A HEAVY RAIN PRODUCER AS IT STRATIFORM OUT. THE NAM HAS THE
HIGHEST QPF WITH 2.5 TO 3.5 INCHES ACRS C NY. THE OTHER MODELS ARE
TAMER BUT STILL HAVE UP TO 2 INCHES OR MORE. THIS COULD MEAN LOCALLY
THAT RAINFALL WHICH COULD EXCEED THREE OR EVEN FOUR INCHES LOCALLY SO
WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR FLASH FLOODING SUN
NGT AS WELL. WILL MENTION IN HWO.

FOR MONDAY DURING THE DAY...THE SFC LO PULLS OUT TO THE NE AND THE
RAINFALL STARTS TO WIND DOWN FROM SW-NE LATE IN THE DAY. THE EURO IS
SLOWEST BRINGING THE PRECIP OUT WITH THE NAM AND GFS THE FASTEST.
WILL MAINTAIN LINGERING SHRA MOST OF THE DAY AS PER SURROUNDING
OFFICES GRIDS. WOULDN'T BE SURPRISED IF PRECIP ENDS A BIT QUICKER
THAN CURRENTLY ADVERTISED MON PM THOUGH.

FOR MON NGT...ONLY THE EURO HAS LINGERING PRECIP FOR THE CATSKILLS
TO THE UPPER MOHAWK VALLEY. REST OF MODELS ARE BASICALLY DRY. FOR
NOW WILL GO WITH EURO/S AND SURROUNDING OFFICES IDEA OF SLGHT CHC
TO CHC SHRA MON EVE...THEN END PRECIP AFTER MIDNIGHT INTO ERLY
TUESDAY.

FOR TUE... HAVE POP UP SHRA GIVEN THE COLDER AIR ALOFT. TUE NGT
WILL SEE HIGH PRESSURE AND FAIR WEATHER. A FEW LINGERING SHRA
STILL POSSIBLE IN THE FINGER LAKES REGION CLOSER TO THE NEXT WAVE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
230 PM SUN UPDATE... ON THE LARGE-SCALE...THIS PD WILL CONTINUE TO
BE CHARACTERIZED BY L/WV RIDGING OVER WRN NORTH AMER AND TROUGHING
OVER ERN SXNS. THE ERN TROUGH FEATURE WILL BE FAIRLY AMPLIFIED IN
NATURE AT THE START OF THE PD (WED NGT/THU)...ANCHORED BY A CLOSED
UPR LOW OVER THE SRN END OF HUDSON'S BAY. HOWEVER...WITH
TIME...THIS UPR LOW WILL OPEN UP AND EJECT NEWD...WITH THE TROUGH
AXIS GRADUALLY FILLING.

AS FOR OUR DAILY SENSIBLE WX...RESIDUAL COLD POOLING ALOFT ASSOCD
WITH THE ABV DESCRIBED TROUGH SHOULD TRANSLATE INTO SCTD DIURNAL
SHWRS/TSTMS MOST OF THIS PD...WITH THE COVERAGE OF SAID ACTIVITY
SLOWLY DIMINISHING TWDS NEXT WEEKEND. TEMPS SHOULD AVERAGE NEAR OR
SLIGHTLY BLO CLIMO...WITH HIGHS RANGING FROM THE MID 70S-LWR
80S...AND LOWS MOSTLY IN THE 50S-LWR 60S.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
DEEP UPPER LEVEL TROF AND ASSOCIATED SFC LOW WILL TRACK ACROSS
CENTRAL NY DURING THIS TAF PERIOD. CURRENTLY TERMINALS REPORTING
VFR CONDITIONS BUT THROUGH DAYBREAK SCATTERED SHOWERS/THUNDERSTORMS
WILL LOWER CATEGORY INTO MVFR RANGE. TOWARD DAYBREAK CIGS ARE
EXPECTED TO LOWER INTO THE MVFR/LOW MVFR RANGE DUE PRIMARILY TO
CIGS WITH LIGHT SHOWERS CONTINUING. CONDITIONS WILL GRADUALLY
IMPROVE TO VFR OVER THE SOUTHERN TERMINALS EARLY THIS EVENING
ALTHOUGH AT KRME/KSYR MVFR CIGS MAY PERSIST.

S/SE WINDS BECOMING SOUTHWEST TOWARD DAYBREAK THEN INCREASING
LATER TODAY TO 10-15 KNOTS AS WINDS SHIFT TO THE NORTHWEST.

OUTLOOK...

TUE-FRI...RESTRICTIONS POSSIBLE EACH AFTERNOON...WITH SCTD
SHWRS/TSTMS ANTICIPATED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...KAH
SHORT TERM...DJP
LONG TERM...MLJ
AVIATION...RRM
Hazardous weather outlook, Jul 27, 9:43 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 PM EDT SUN JUL 27 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290245-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1043 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Buffalo radar (KBUF), 113 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
July 28, 12:54 AM EST to 3:45 AM EST
Where
Steuben County, Cohocton to 2.38 mi ESE of Cohocton
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
42.500, -77.500

Several streams were out of their banks. Flood waters were flowing through a residence along State Route 415 near Cohocton.

Flash Flood, Steuben

When
July 28, 1:04 AM EST to 3:45 AM EST
Where
Steuben County, Cohocton to 3.17 mi S of Ingleside
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.500, -77.500

Water was flowing over State Route 415 near Cohocton.

Flash Flood, Steuben

When
July 28, 1:08 AM EST to 3:45 AM EST
Where
Steuben County, 0.39 mi ENE of North Cohocton to 1.92 mi SSW of Ingleside
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.571, -77.463

Several homes were surrounded by flood waters. Swiftwater rescue teams were conducting evacuations of residents.

Flash Flood, Steuben

When
July 28, 1:10 AM EST to 3:45 AM EST
Where
Steuben County, Cohocton to 1.3 mi SE of Cohocton
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
42.500, -77.500

Evacuations of residents were taking place in Cohocton at several locations in the village.

Flash Flood, Steuben

When
July 28, 1:13 AM EST to 3:45 AM EST
Where
Steuben County, Perkinsville to 2.14 mi W of Cohocton
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
42.530, -77.630

Flooding was reported near the intersection of State Route 415 and State Route 121, closing both roads.

Flash Flood, Steuben

When
July 28, 1:46 AM EST to 3:45 AM EST
Where
Steuben County, 0.4 mi N of Wayland to 0.42 mi ENE of Wayland
Cause
Heavy Rain
Property damage
$60,000
Reported by
State Official
Coordinates
42.576, -77.599

A few houses were flooded in the village of Wayland.

Flash Flood, Yates

When
July 28, 2:38 PM EST to 3:15 PM EST
Where
Yates County, 0.75 mi WSW of Rushville to 0.18 mi SW of Rushville
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
42.767, -77.234

Flooding occurred across several State highways with considerable damage to the road shoulders and culverts. Numerous basements were pumped out in the Village of Rushville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528518, 528519, 528522, 528523, 528524, 528525, 528526.